St. Johns Wort Side Effects II
Answered by: Conrad Richter
Question from: Kim
Posted on: July 27, 1998

Can you please tell me about St Johns Wort? Are there any side effects (weight gain, sleeplessness, etc.)? Can I be found positive in a drug test at my place of employment? Thank-you for the information regarding St. Johns Wort.

There is an excellent discussion about when and when not to take St Johnswort in Christopher Hobbs’ book, "St John’s Wort: The Mood Enhancing Herb" (available from Richters).

There are no reports that St. Johnswort has any effect on body weight. St Johnswort does affect sleep: in fact, it has been prescribed to those suffering insomnia. It is a weak monoamine oxidase inhibitor which means that it can cause seratonin levels to rise. Increased seratonin helps induce sleep. According to Hobbs, a low to moderate does taken over several months can effectively treat some forms of chronic insomnia.

Can St Johnswort cause a positive result on drug tests at your place of work? Not likely because it is not even clear right now what the active constituent is, and because the main effect is to increase seratonin levels which is a naturally occuring neurotransmitter.

So far the main side effect users must be cautioned about is increased photosensitivity to light in some individuals. That St Johnswort is a monoamine oxidase inhibitor, albeit a relatively weak one, implies that users must avoid certain drugs and alcohol. For more details see Hobbs’ book.

Back to Medicinal Herbs and Their Uses | Q & A Index

Copyright © 1997-2019 Otto Richter and Sons Limited. All rights reserved.